Georgia, 2014

Strong Wind in Georgia, March 28, 2014

March 28, 2014 · NWS TAE · 2 events in 2 counties and zones

A wake low developed along the back edge of an area of stratiform rain behind a squall line during the evening hours of March 28th. Strong wind gusts in excess of 45 mph were measured in Dougherty county as well as Berrien county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A wake low developed along the back edge of an area of stratiform rain behind a squall line during the evening hours of March 28th. Strong wind gusts in excess of 45 mph were measured in Dougherty county as well as Berrien county. The highest measured wind gust was measured at Alapaha in Berrien county at 51.1 mph at 10:05 pm EDT. Other wind gusts measured include 46 mph at the Albany airport at 7:34 pm EDT and 47.5 mph at Ducker in western Dougherty county at 7:32 pm EDT. Numerous trees were reported down in Dougherty and Worth counties with some power outages also reported in Dougherty county. No trees were reported down in Berrien county. It is likely that moderate to heavy rain earlier in the day in Dougherty and Worth counties saturated the soil and contributed to the trees falling with winds around 50 mph. Monetary damage was estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 28, 2:35 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 28, 2:35 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
335 PM EDT Fri Mar 28 2014

.Near Term [Through Tonight]...
18Z surface analysis shows a broad area of low pressure developing
over the Arklatex along a cold front. This low is forecast to deepen
as the cold front pushes eastward, crossing the southeastern CONUS
tomorrow. A quasi-linear convective system developed out ahead of it
early this morning over SE Mississippi and slowly moved into our
area through the morning. This line of strong thunderstorms will
continue to slowly make its way across our forecast area this
afternoon and evening. The more stable air that this system
is moving into will help decrease the chances of severe (58+ MPH)
winds mixing down as the day goes on, but gusty winds will still be
possible ahead of the main line of storms as they continue through
the evening. Behind and to the north of the main line, moderate
showers will continue then begin to decrease later this evening.
Overnight, on and off periods of light to moderate rain is
expected.

.Short Term [Saturday Through Sunday Night]...
An upper level short wave trough over the Plains this afternoon will
continue to amplify the upper level pattern as it swings across the
southeastern CONUS tonight and tomorrow, deepening the developing
low over the Arklatex and pushing the cold front to our west through
our area Saturday afternoon and evening. In the morning, ahead of
the front, thunderstorms are expected to develop again over the
northern Gulf coast, with stronger thunderstorms possible once again
tomorrow. The highest threats will be flooding and strong to severe
winds mixing down, particularly in the late morning through the
afternoon in the Florida Big Bend region. By Saturday night, the
storms and the cold front should have moved off to our east, with a
dry Sunday on tap. Highs in the mid to upper 70s Saturday and low to
mid 70s on Sunday. Lows Saturday night will be in the low to mid
40s, upper 40s along the immediate coastline and lows Sunday night
will be in the low to mid 40s across the area.

.Long Term [Monday Through Friday]...
Upper level ridging will stay in place over the southeastern CONUS
through Wednesday. Wednesday night, another shortwave trough over
the four corners region will amplify the upper level pattern,
developing a surface low over the southern Plains and an associated
cold front. As this system pushes eastward Thursday and Friday,
chances for showers and thunderstorms increase from west to east
across our forecast area.

&&

.Aviation...
[Through 18Z Saturday] Very wet and messy Taf package this cycle as
a large area of rain with embedded thunderstorms will continue to
push through the region until near the end of the period. Very gusty
winds will be possible with the stronger storms at the southern
terminals of ECP, TLH, and possibly VLD, with conditions ranging and
varying from MVFR to IFR/LIFR at most of the sites into at least
early tomorrow afternoon.

&&

.Marine...
Winds and seas have dropped to below advisory levels this afternoon
but remain at exercise caution especially offshore. They will
decrease further tonight and remain moderate onshore through
Saturday evening, with advisory conditions possibly returning behind
the cold front Saturday night and early Sunday. Tides were about 1
ft above normal, and this will likely continue into tonight. It does
not appear that the storm tides will cause flooding.

&&

.Fire Weather...
Plenty of rainfall during the remainder of today into Saturday
should mitigate any fire weather concerns over the near term.

&&

.Hydrology...
Widespread rainfall amounts of 2 to 4 inches are forecast over
Southeast Alabama and the Florida Panhandle...with 1 to 2 inches
forecast elsewhere. Many area rivers remain in action stage and
could possibly reach minor flood stage if these forecast values
occur. Latest forecast from the RFC keep everything below flood
stage.

For the latest river stages and forecasts, please visit:

water.weather.gov/ahps2/index.php?wfo=tae

&&

.Preliminary Point Temps/PoPs...

Tallahassee   62  79  47  76  40 /  70  70  20   0   0
Panama City   62  75  50  72  49 /  70  70  10   0   0
Dothan        60  74  44  72  43 /  70  60  10   0   0
Albany        60  76  43  74  42 /  70  60  10   0   0
Valdosta      61  77  46  73  40 /  80  70  30   0   0
Cross City    63  77  47  75  40 /  80  70  30   0   0
Apalachicola  63  74  50  71  48 /  80  70  20   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...High Rip Current Risk until 7 PM EDT /6 PM CDT/ this evening for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

     Flash Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
     Calhoun-Central Walton-Coastal Bay-Coastal Gulf-Holmes-
     Inland Bay-Inland Gulf-Inland Walton-Jackson-South Walton-
     Washington.

GA...None.

AL...Flash Flood Watch until 7 PM CDT this evening for Coffee-Dale-
     Geneva-Henry-Houston.

GM...None.

&&

NEAR TERM...MOORE
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...GOULD
MARINE...BLOCK
FIRE WEATHER...GOULD
HYDROLOGY...BOLDEN

In the hours before

Special weather statement, Mar 28, 12:46 PM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
146 PM EDT FRI MAR 28 2014

FLZ010>013-112-281845-
CALHOUN FL-JACKSON FL-INLAND BAY FL-COASTAL BAY FL-WASHINGTON FL-
1246 PM CDT FRI MAR 28 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN
BAY...NORTHERN CALHOUN...JACKSON AND WASHINGTON COUNTIES IN THE
PANHANDLE OF FLORIDA...

* UNTIL 145 PM CDT

AT 1243 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTH OF VERNON...OR NEAR RIVERSIDE...MOVING
NORTHEAST AT 35 MPH.

WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3075 8565 3075 8562 3076 8562 3088 8515
      3042 8511 3032 8577 3069 8587
TIME...MOT...LOC 1746Z 239DEG 31KT 3050 8567

38-GODSEY
Local storm report, Mar 28, 1:52 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
252 PM EDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     MARINE TSTM WIND S DANCEY                30.21N 85.88W
03/28/2014  M0 MPH           BAY                FL   OFFICIAL NWS OBS

            41 KNOT WINDS OBSERVED AT PCBF1 AT 109PM CDT.

&&

WESTON
Local storm report, Mar 28, 1:54 PM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
254 PM EDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     MARINE TSTM WIND 5 W CALLAWAY            30.15N 85.67W
03/28/2014  M0 MPH           BAY                FL   OFFICIAL NWS OBS

            38 KNOT WINDS OBSERVED AT PACF1 AT 1254 CDT.

&&

WESTON
Local storm report, Mar 28, 2:10 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     COASTAL FLOOD    PANAMA CITY BEACH       30.21N 85.85W
03/28/2014                   BAY                FL   BROADCAST MEDIA

            MINOR DAMAGE TO BEACH EQUIPMENT AND OUTBUILDINGS FROM
            SURGE ASSOCIATED WITH SQUALL LINE. WATER LEVEL ROSE
            APPROX. 3 FEET RAPIDLY. MULTIPLE PICTURES RELAYED VIA
            BROADCAST MEDIA. WATER RISE ALSO NOTED AT PANAMA CITY
            BEACH TIDE GAUGE.

&&

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Dougherty

When
March 28, 6:30 PM EST to 9:15 PM EST
Where
Dougherty forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
31.533, -84.216 (the zone’s center; the record gives no point)

Strong Wind, Worth

When
March 28, 6:30 PM EST to 9:15 PM EST
Where
Worth forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.552, -83.851 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497764, 497765.